Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 17, NWS Memphis, TN

February 16, 2023Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 3:02 PM CST for Prentiss County, Tishomingo County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2023, 3:02 PM CST (21:02 UTC)
Expired
Feb 16, 2023, 3:17 PM CST
In force
15 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

926 
WFUS54 KMEG 162102
TORMEG
MSC117-141-162145-
/O.NEW.KMEG.TO.W.0017.230216T2102Z-230216T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
302 PM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Tishomingo County in northeastern Mississippi...
  Northeastern Prentiss County in northeastern Mississippi...

* Until 345 PM CST.
    
* At 302 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Booneville, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Booneville, Iuka, Burnsville, Thrashers, Midway, Leedy, Burton,
  Paden, Bacon Springs, Oldham, Blythe Crossing, Gaston, Carter
  Branch, Hazard Switch, Holcut, Holts Spur, Altitude, Walker Siding
  and Petertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3466 8813 3460 8860 3469 8864 3476 8847
      3476 8837 3480 8837 3490 8812 3489 8810
TIME...MOT...LOC 2102Z 253DEG 26KT 3467 8857 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
1 follow-up statement
812 
WWUS54 KMEG 162117
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
317 PM CST Thu Feb 16 2023

MSC117-141-162127-
/O.CAN.KMEG.TO.W.0017.000000T0000Z-230216T2145Z/
Tishomingo MS-Prentiss MS-
317 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR CENTRAL TISHOMINGO AND NORTHEASTERN
PRENTISS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.

LAT...LON 3466 8813 3460 8860 3469 8864 3476 8847
      3476 8837 3480 8837 3490 8812 3489 8810
TIME...MOT...LOC 2115Z 253DEG 26KT 3470 8844 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 11:36 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 16, 11:36 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1136 AM CST Thu Feb 16 2023

...New AVIATION...

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CST Thu Feb 16 2023

Showers and thunderstorms continue to affect areas just east of
the Mississippi River ahead and along a cold front. Showers and
thunderstorms will spread into the KMKL and KTUP areas. Periods of
IFR ceilings ahead of the front will improve to MVFR ceilings
behind the front and will continue for the remainder of the
forecast period. Winds will be from the south at 10 to 15 knots
with higher gusts ahead of the front. Winds behind the front will
be mainly from the northwest at 10 to 15 knots and gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...ARS

In the hours before

Local storm report, Feb 16, 11:17 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      5 SSW PURYEAR           36.38N 88.37W
02/16/2023                   HENRY              TN   TRAINED SPOTTER

            WHITLOCK ROAD IMPASSABLE DUE TO FLASH
            FLOODING. ODOM ROAD IS WASHED OUT AND
            IMPASSABLE.

&&

MJ
Local storm report, Feb 16, 11:33 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     2 NW CLARKSBURG         35.90N 88.42W
02/16/2023                   CARROLL            TN   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL
            ROAD NEAR THE INTERSECTION WITH CARNAL ROAD.

&&

MJ
Local storm report, Feb 16, 11:43 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      3 SE TRENTON            35.94N 88.91W
02/16/2023                   GIBSON             TN   EMERGENCY MNGR

            SAMMONS ROAD AND HARPERS CHAPEL ROAD ARE
            WASHED OUT DUE TO FLASH FLOODING.

&&

MJ
Local storm report, Feb 16, 2:45 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 NNW RAMER             35.09N 88.63W
02/16/2023                   MCNAIRY            TN   EMERGENCY MNGR

            TREES AND POWERLINES WERE DOWN FROM NEAR BIG
            HILL POND STATE PARK, TO FRIENDSHIP ROAD, TO
            FEDDIE DAVIS ROAD. MINOR STRUCTURE DAMAGE TO
            A FEW HOMES WAS OBSERVED. POSSIBLE TORNADO.

&&

MJ
Local storm report, Feb 16, 2:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     2 N RIPLEY              34.76N 88.94W
02/16/2023                   TIPPAH             MS   BROADCAST MEDIA

            DAMAGE TO A FEW BUSINESSES ON NORTH SIDE OF
            RIPLEY.

&&

MJ
Local storm report, Feb 16, 2:51 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     4 S FALKNER             34.79N 88.93W
02/16/2023                   TIPPAH             MS   EMERGENCY MNGR

            TREES AND POWERLINES DOWN NEAR HIGHWAY 15
            BETWEEN FAULKNER AND RIPLEY. POSSIBLE
            TORNADO.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:35 PM CSTSpecial Weather StatementMEGTunica25 min
Feb 15, 8:37 PM CSTSpecial Weather StatementMEGTate23 min
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate38 min
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGDeSoto38 min
Feb 15, 8:59 PM CSTTornado WarningMEGLafayette, Marshall, Panola, Tate46 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah2 hr
Feb 16, 3:19 AM CSTSpecial Weather StatementMEGDeSoto, Tate, Tunica26 min
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCoahoma, DeSoto, Marshall, Quitman, Tate, Tunica116 min
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall19 min
Feb 16, 1:28 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah47 min
Feb 16, 1:35 PM CSTTornado WarningMEGAlcorn, Tippah40 min
Feb 16, 2:13 PM CSTTornado WarningMEGAlcorn, Tishomingo62 min
Feb 16, 2:28 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc47 min
Feb 16, 2:30 PM CSTAreal Flood AdvisoryMEGAlcorn2 hr
Feb 16, 3:45 PM CSTTornado WarningMEGItawamba, Monroe45 min
Feb 16, 4:18 PM CSTSpecial Weather StatementMEGMonroe27 min

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.